MAUDE Adverse Event Report: SYNTHES TUTTLINGEN 2.0MM HEX SCREWDRIVER; SCREWDRIVERS

SYNTHES TUTTLINGEN 2.0MM HEX SCREWDRIVER; SCREWDRIVERS
Catalog Number 03.820.143
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.No patient involvement reported.Device is an instrument and is not implanted/explanted.Date returned to manufacturer.Additional reporter's phone number: (b)(6).Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review was conducted.The report indicates that the: manufacturing date: 27-jul-2008 (25 parts) and 08-sep-2008 (76 parts).Expiration date: na.Review of the device history record of tuttlingen showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the, hardness testing and final product met inspection records, certification.All 101 parts of the lot were checked 100% for important features at the final inspection on 20-jun-2008.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
The service and repairs department documented that the tip is broke in a trial implant extra large deep.Also, the tip is broken on a 2.0mm hex screwdriver.Both issues were found during inspection of a set.Both items are non-repairable.There was no patient involvement.This complaint involves two devices.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was performed.The returned screwdriver was examined and the complaint condition could be confirmed as the distal tip was found to be broken and missing a segment which was found retained within the drive recess of the returned trial implant.No definitive root cause was able to be determined as method of use at time of failure is unknown.The remaining distal tip of the shaft shows twisting consistent with tightening, as such it is likely to excessive force was applied causing the device to deform and then fail.The complaint condition was unable to be replicated due to post-manufacturing damage.The trial implant was found to be intact and without identifiable defect or deficiency.No further investigation will be completed as the complaint allegation related to the trial is unconfirmed.A visual inspection, drawing review and device history review were performed as part of this investigation.No product design issues or discrepancies were observed.This complaint is confirmed.The 2.0mm hex screwdriver (03.820.143) is a component of the prodisc-c instrument and implant set (01.820.003) which is utilized for single level spinal arthroplasty from c3-c7.The screwdriver is utilized during trialing to back out the trial stop, allowing the trial to advance more posteriorly.Relevant drawings for the returned device were reviewed.The following dimensional analysis was completed: approximately 2mm of the distal tip was found to be broken and not returned.Length of shaft from the radius which interacts with the handle to the tip is 118mm per relevant drawing.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.0MM HEX SCREWDRIVER
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6905757
Report Number9680938-2017-10134
Device Sequence Number10975752
Product Code HXX
UDI-Device Identifier10705034731803
UDI-Public(01)10705034731803(10)T927427
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.820.143
Device Lot NumberT927427
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2017
Initial Date Received by Manufacturer 09/13/2017
Supplement Date Received by Manufacturer11/08/2017
Initial Report FDA Received Date09/29/2017
Supplement Report FDA Received Date11/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1